Why the study?
Clozapine toxicity may cause serious and potentially fatal manifestations such as cardiomyopathy and myocarditis, prompting evaluation of acute clozapine intoxication features with a focus on cardiac manifestations.
What are the clinical and cardiac manifestations of acute clozapine intoxication?
What are the clinical and cardiac manifestations of acute clozapine intoxication?
Acute clozapine intoxication frequently presents with coma and cardiac manifestations such as tachycardia, hypotension, and abnormal ECG findings, but is generally not fatal.
Clozapine intoxication often requires ICU care for coma and cardiac effects without fatality; leaves open need for prospective management studies.
Background: Clozapine is a typical antipsychotic drug that has been used for the management of treatment-resistant schizophrenia. Its toxicity may cause serious manifestations as cardiomyopathy and myocarditis which may be fatal. Aim: This study focused on determination of the features of acute clozapine intoxication with special consideration to its cardiac manifestations. Patients and Methods: This study was a cross-sectional study of six months duration to selected cases with isolated clozapine toxicity who had been admitted to the poison control center of Ain Shams University Hospitals(PCC-ASUH ) during the period from the first of July 2019 to the end of December 2019 who fulfilled the inclusion and exclusion criteria .The collected data included sociodemographic, intoxication, clinical data and outcome of patients. Cardiac manifestations were also recorded. Routine investigations were done for each patient including ECG recordings. Results: This study was conducted on 107 cases; most of them were males (55.14%) with the mean age of 17.22±12.52 years. Most of clozapine toxicity was suicidal. Clozapine was taken through ingestion with mean dose of 7.88±5.26 tablets. The mean delayed time was 6.15±6.35 hours. 84.1% of the cases were admitted to ICU, only one case needed mechanical ventilation. All cases discharged with no deaths. Most of the cases were comatose. Regarding cardiac manifestations most cases were tachycardic, hypotensive, tachypneic and had abnormal ECG findings. Conclusion: Acute clozapine intoxication is not a rare presentation to the poison control center but not fatal. Most cases presented with coma. Its cardiac manifestations included tachycardia, hypotension, tachypnea and abnormal ECG findings.
No takes yet. Share an insight, caveat, or question.
abdalwahab et al. (2020) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: